Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 11, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 15, 2020, 8:55 PM CDT for Lake County, Porter County, Indiana. It took effect at Aug 16, 2020, 1:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 8:55 PM CDT (01:55 UTC)
- In effect from
- Aug 16, 2020, 1:00 AM CDT
- Expired
- Aug 16, 2020, 7:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1538 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WHUS43 KLOT 160155 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 855 PM CDT Sat Aug 15 2020 INZ001-002-161000- /O.NEW.KLOT.BH.S.0011.200816T0600Z-200816T1800Z/ Lake IN-Porter- 855 PM CDT Sat Aug 15 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM CDT SUNDAY THROUGH SUNDAY AFTERNOON... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from 1 AM CDT Sunday through Sunday afternoon. * LOCATION...Lake and Porter County shores. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ KMD
4 follow-up statements
888 WHUS43 KLOT 160813 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 313 AM CDT Sun Aug 16 2020 INZ001-002-161615- /O.CON.KLOT.BH.S.0011.000000T0000Z-200816T1800Z/ Lake IN-Porter- 313 AM CDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * LOCATION...Lake and Porter County shores. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ RC
903 WHUS43 KLOT 161409 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 909 AM CDT Sun Aug 16 2020 INZ001-002-162100- /O.EXT.KLOT.BH.S.0011.000000T0000Z-200816T2100Z/ Lake IN-Porter- 909 AM CDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * LOCATION...Lake and Porter County shores. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...4 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ KJB
568 WHUS43 KLOT 161955 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 255 PM CDT Sun Aug 16 2020 INZ001-002-170000- /O.EXT.KLOT.BH.S.0011.000000T0000Z-200817T0000Z/ Lake IN-Porter- 255 PM CDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * LOCATION...Lake and Porter County shores. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ KJB
639 WHUS43 KLOT 162344 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 644 PM CDT Sun Aug 16 2020 INZ001-002-170045- /O.EXP.KLOT.BH.S.0011.000000T0000Z-200817T0000Z/ Lake IN-Porter- 644 PM CDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM CDT THIS EVENING... Waves will continue to diminish this evening. As a result, the Beach Hazards Statement will be allowed to expire. However, wave action will remain a bit choppy with rip currents still possible. Beachgoers are encouraged to stay out of the water along northern Indiana beaches through this evening. $$ Petr
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 8:09 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 15, 8:09 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 809 PM CDT Sat Aug 15 2020 .UPDATE... 804 PM CDT Cooler and less humid air is oozing in from the northwest this evening. Expect most of the showers/isolated storms to remain out ahead of it, as dampening instability and weak shear keep development in check. Thunder should be largely confined well south of I-80 this evening. Still, a few showers may linger given the southwest flow aloft ahead of an approaching upper trough. Coverage will be low. KMD && .SHORT TERM... 308 PM CDT Through Sunday night... The main forecast concern during the period continues to focus on thunderstorm chances through the evening over eastern IL and northwestern IN. A surface cold front is currently shifting southeastward across north central IL, while a lake breeze boundary is gradually shifting inland over far northeastern IL and northwest IN. Some agitated CU has developed within the vicinity of these boundaries over the past couple hours, but elsewhere CU development has been muted some due to some high level cirrus streaming across the area. Nevertheless, the prefrontal airmass features mid to upper 80 temperatures and upper 60s to lower 70s dew points, which is supporting MLCAPE in excess of 1,000 J/KG. While large scale forced ascent will be lacking across the area late this afternoon, the expectation is that widely scattered showers and storms will develop ahead of the incoming frontal boundary as it interacts with the unstable airmass over northeastern IL. As we head into this evening it appears that better mid and upper level jet support will shift over northeastern IL and northwestern IN this evening in response to an approaching mid- level impulse. For this reason, it appears that we will see these scattered showers and storms fester across parts of northeastern IL and northwestern IN through the evening before gradually shifting eastward out of the area overnight. The threat for severe storms remains low, but we cannot rule out some isolated stronger storms capable of producing gusty winds to 50 mph. Expect quieter weather for Sunday, with temperatures once again warming into the middle 80s. KJB && .LONG TERM... 320 PM CDT Monday through Saturday... A period of quiet and pleasant weather is expected during the long term period. After a nice sunny day Sunday another cold front will shift southward across the area by early Monday. Winds will turn northerly and a cooler airmass will work in over the area in the wake of this front. This is likely to result in some cool morning low temperatures in the 50s to low 60s and mild daytime highs in the low to mid 80s inland (mid to upper 70s lakeside) for Monday and Tuesday. A surface ridge of high pressure will shift overhead late Tuesday into Tuesday evening, before shifting southeast of the area during the later half of the week. As this occurs, winds should shift back out of the southwest again at some point during the later half of the week. As such, temperatures look to be on a slow moderating trend back into the mid to upper 80s later in the week. Precipitation chances through the period look low, and for this reason, we continue to have a mainly dry forecast through Friday. While this is the case, we cannot rule out a brief isolated afternoon shower or two, due to the perturbed northwest flow pattern aloft. Our chances for showers and thunderstorms will increase at the end of the period (late Friday into Saturday, however, in response to the approach of another cold frontal disturbance. KJB && .AVIATION... For the 00Z TAFs... Scattered showers and thunderstorms are diminishing in coverage this evening across the area, so only have some lingering VCSH mention over the next couple of hours at ORD, MDW, and GYY as the cold front makes its way southeast across the area. Cannot rule out a lightning strike or two but lightning activity has diminished significantly over the past 30 minutes north of I-80. Beyond this evening, the primary forecast challenge remains wind directions during the day tomorrow. Plenty of model variability exists with how the lake breeze is handled, especially across ORD. Northwest flow in place across the area suggests that the lake breeze may struggle to push west. There is a brief period where the low level flow relaxes which may provide an opportunity for it to drift far enough west. Thus, have opted to maintain a turn to easterly flow at ORD and MDW tomorrow afternoon with this TAF issuance then turning northwesterly behind a weak secondary cold front by late afternoon. Petr && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 15, 3:46 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Sat Aug 15 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Sat Aug 15 2020 /446 PM EDT Sat Aug 15 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited gusty wind risk...up to 50 MPH.
DISCUSSION...
Widely scattered thunderstorms will remain possible through the
evening. A few of these storms could become strong and produce
isolated gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are unlikely to be needed.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east and southeast at about 20 to 25 mph.
LMZ740>745-162100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Sat Aug 15 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Friday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 15, 6:01 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
601 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 1 NW MONTGOMERY 41.74N 88.36W
08/15/2020 M0.95 INCH KANE IL PUBLIC
RAIN.
&&Local storm report, Aug 15, 6:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
605 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN 4 SE AURORA 41.72N 88.26W
08/15/2020 M0.76 INCH KENDALL IL PUBLIC
RAIN IS STILL FALLING LIGHTLY.
&&Local storm report, Aug 15, 6:58 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN NAPERVILLE 41.77N 88.15W
08/15/2020 E1.38 INCH DUPAGE IL PUBLIC
REPORT IN NAPERVILLE. SOCIAL MEDIA.
&&Nearby
Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.